Older women who take osteoporosis drugs known as bisphosphonates for at least five years are more likely to sustain atypical fractures of the thigh bone, compared to women who take the medications for a shorter period, a study suggests.

The study found that taking drugs such as Actonel (risedronate), Didrocal (etidronate) or Fosamax (alendronate) for five years or longer was associated with a 2.7 times higher risk of hospitalization for uncommon fractures of the femur, when compared with shorter use of the drugs.

Put another way, the absolute risk of experiencing an atypical thigh-bone fracture was one in 1,000 among women taking a bone-building medication for five years or more, said lead author Laura Park-Wyllie, a pharmaceutical and outcomes researcher at St. Michael's Hospital in Toronto.

"They're different from a typical hip fracture because the typical hip fracture would occur in the upper part of the thigh bone, or the femur, close to the hip joint," she said.

"And these thigh-bone fractures we studied occur lower down from the hip, closer to the middle of the femur."

Results of the study, appearing in Wednesday's online issue of the Journal of the American Medical Association, follow a warning by Health Canada in October about a possible connection between the long-term use of the drugs and the unusual thigh-bone fractures. The suspected link also prompted the U.S. Food and Drug Administration to make changes in the drugs' labelling.

Fracture signs

Signs of a possible fracture of the thigh bone include new or unusual pain in the groin, hip or thigh area. Patients taking a bisphosphonate who have this type of pain are advised to consult their health-care professional.

"Even though we found a small increase in the risk of thigh-bone fractures, I think that to help put it in perspective, it's also important to note that the absolute risk of these fractures was low," said Park-Wyllie. 


Weight-bearing exercise can help increase bone density to prevent osteoporosis but bisphosphonate drugs to treat the condition may slightly increase the risk of thigh-bone fractures. ((Donna McWilliam/Associated Press))

"The osteoporotic fractures of the hip and the spine and the wrist are more common than these," she said, pointing out that the study found women taking the drugs for five-plus years had a reduced risk of such "typical" fractures.

 "So in women with osteoporosis who are at high risk of an osteoporotic fracture, which are more common than these thigh bone ones, they should not stop taking their treatment because on average the benefit of continuing will outweigh the risk."

A number of factors put both women and men at high risk for fractures related to brittle bones, says Osteoporosis Canada. Among them are:

  • Being age 65 or older.
  • Having a family history of osteoporosis.
  • Long-term use of certain medications, such as prednisone.
  • Certain medical conditions that inhibit nutrient absorption.
  • Low calcium intake.
  • Smoking.
  • Excessive alcohol intake.

However, women at low risk of osteoporosis-related fractures who have been prescribed a bisphosphonate should speak to their doctors about whether they should continue the drug, Park-Wyllie advised.

"There's less of a case to be made for women to be on these drugs to start with because the benefit generally of these drugs is for women who are at high risk."

To conduct the study, researchers analyzed hospital and prescription records for more than 205,000 postmenopausal women in Ontario who began taking an oral bisphosphonate between April 2002 and March 2008. Participants were aged 68 or older and were followed until March 31, 2009. The study found 716 had been hospitalized with an atypical thigh-bone fracture.

"These new results from Ontario are consistent with what we know," said Dr. Angela Cheung, vice-chair of the scientific advisory council for Osteoporosis Canada.

"There are a lot of things that we don't understand about these fractures," said Cheung, an internal medicine specialist at University Health Network in Toronto, who was not involved in the research. "What we do know is the type of fracture is more like a stress fracture, and we are trying to understand who is more predisposed to these."

To that end, she is heading a group that is in the process of setting up a Canada-wide registry of cases. The  FDA also intends to actively monitor U.S. cases of bisphosphonate-induced atypical fractures.

"This is rare, but we need to pay attention," said Cheung.

Canadians who have experienced an atypical femur fracture can join the registry by emailing osteoporosis(at)uhn.on.ca or by calling 416-340-4843.